Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 127, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2002, 8:09 PM MDT for Wallace County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 8:09 PM MDT (02:09 UTC)
- Expired
- Aug 23, 2002, 9:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 5:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 3250 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
042 WUUS53 KGLD 240209 SVRGLD KSC199-240315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 809 PM MDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 915 PM MDT * AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES NORTHWEST OF SHARON SPRINGS...OR ABOUT 15 MILES SOUTHWEST OF GOODLAND...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESKAN AT 835 PM MDT SHARON SPRINGS AT 850 PM MDT WALLACE AT 900 PM MDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SATURDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 3913 10148 3914 10208 3869 10205 3870 10148 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:36 PM MDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 23, 2:36 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT FRI AUG 23 2002 FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SUNDAY HOURS AS WELL AS CLOUD COVER AND EFFECTS ON TEMPERATURES THROUGH SAME PERIOD. 12Z UPPER AIR ANALYSIS SHOWED STRONG UPPER LOW OVER NORTHWEST CONUS WITH VORT MAX WORKING WITH GOOD MOISTURE OVER SOUTHERN AND CENTRAL COLORADO MOVING EASTWARD. AT THE SURFACE A WEAK FRONTAL BOUNDARY EXTENDING EAST TO WEST JUST TO OUR SOUTH. MODELS INITIALIZED WELL TODAY WITH REGARD TO POSITION AND STRENGTH OF UPPER LEVEL WAVES TO MOVE THROUGH REGION IN UPPER FLOW THROUGH NEXT 36 HOURS. HAVE OPTED TO GO WITH A BLEND OF ETA/AVN MODELS THROUGH DAY 3 DUE TO PERSISTENCE AS WELL AS WITH BEST PORTRAYAL OF MOISTURE AND STRENGTH OF SYSTEMS. FOR TONIGHT EXPECT CONVECTION CURRENTLY OVER COLORADO AND NEW MEXICO TO CONTINUE TO FLOW INTO WESTERN KANSAS. HIGH LAPSE RATES AND GOOD CAPE VALUES ALONG WITH ABUNDANT MOISTURE WILL RESULT IN A NIGHT OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA. WILL CARRY 40 TO 50 POPS OVER THE NORTH HALF OF FORECAST AREA TO LIKELY POPS OVER THE SOUTH HALF. TEMPS WILL BE CLOSE TO GUIDANCE IN THE 60S. FOR SATURDAY WILL CARRY CHANCE POPS FOR LINGERING SHOWERS AND THUNDERSTORMS ESPECIALLY DURING THE MORNING THE ENTIRE FORECAST AREA. EXPECT SKIES TO BE MOSTLY TO PARTLY CLOUDY. THIS WILL TEND TO KEEP TEMPERATURES DOWN A BIT. WILL GO CLOSE TO GUIDANCE WITH TEMPERATURES IN THE 80S. FOR SATURDAY NIGHT MODELS PROG ANOTHER MUCH WEAKER UPPER SHORTWAVE TO MOVE SOUTHEAST THROUGH THE AREA OVERNIGHT. WITH SOME LEFTOVER LOW AND MIDDLE LEVEL MOISTURE AND MODEST DYNAMICS MAY SEE A FEW THUNDERSTORMS FORM IN THE LATE AFTERNOON INTO SATURDAY EVENING. TEMPS OVERNIGHT WILL BE AGAIN IN THE MIDDLE TO UPPER 60S. FOR SUNDAY WEATHER SHOULD BE DRIER AS A WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION. ALSO EXPECT DAYTIME TEMPERATURES TO WARM UP A BIT REACHING INTO THE LOWER TO MIDDLE 90S AT MOST LOCATIONS, FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE VERY LITTLE CHANGE IF ANY TO MY INHERITED FORECAST. MODELS SHOW WEAK RIDGING ALOFT AND AT THE SURFACE WITH A SERIES OF WEAK UPPER LEVEL SHORTWAVES MOVING MORE SOUTHEAST ACROSS REGION IN UPPER FLOW. EXPECT TEMPERATURES TO BE CLOSE TO NORMAL THROUGHOUT MUCH OF THE WEEK. .GLD...NONE. LAMMERS
In the hours before
Local storm report, Aug 23, 7:40 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM 7 N RULETON KS 1.75 INCH HAIL
08/23/02 SHERMAN REPORTED BY PUBLIC.Local storm report, Aug 23, 7:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM WINONA KS .88 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.Local storm report, Aug 23, 7:45 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 17 NW GOODLAND KS 1.75 INCH HAIL
08/23/02 SHERMAN REPORTED BY STORM
SPOTTER.Local storm report, Aug 23, 7:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 4 SE RUSSELL SPGS KS 1.75 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.Local storm report, Aug 23, 7:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 12 NW GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY PUBLIC.Local storm report, Aug 23, 8:03 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM 7 S IDALIA CO .75 INCH HAIL
08/23/02 YUMAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:19 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 56 min |
| Aug 23, 6:59 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Aug 23, 7:14 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 61 min |
| Aug 23, 8:16 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Aug 23, 8:36 PM MDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| Aug 23, 8:41 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 64 min |
| Aug 23, 9:35 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 55 min |
| Aug 23, 9:44 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 46 min |
| Aug 23, 10:30 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 30 min |
| Aug 23, 11:16 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 44 min |
| Aug 23, 11:59 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Aug 24, 1:56 AM MDT | Severe Thunderstorm Warning | GLD | Sherman | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.